Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
78 Posts
Discussion Starter · #1 ·
I have recently come through a bad IBS-D flare up. I had lost 15 pounds, weight that I did not need to lose in the first place. Anyway, I am in pretty good control...I take Levsin twice a day and eat yogurt once a day. I have increased my intake of food, but I can not seem to gain any weight! Does anyone have any suggestions on how to gain weight? My doc just tells me I am "dangerously thin", but won't offer any suggestions.Thanks,MJ
 

·
Registered
Joined
·
136 Posts
I have the same problem! Sometimes I feel like the only person who wants to gain weight! I am now tring to drink Boost everyday but it is very expensive. My doctor tells me I'm lucky to be thin but that's ridiculous.
 

·
Registered
Joined
·
136 Posts
I have the same problem! Sometimes I feel like the only person who wants to gain weight! I am now tring to drink Boost everyday but it is very expensive. My doctor tells me I'm lucky to be thin but that's ridiculous.
 

·
Registered
Joined
·
23,983 Posts
I am just curious why your losing weight in the first place, was it from not eating?What did the doc say about losing weight also in the first place?Losing weight is not a physical part of IBS, unless someone is no eating right or enough, because of the food pain connection or "I eat and have digestive problems" connection.Have you thought about seeing a registered dietician to help?
 

·
Registered
Joined
·
23,983 Posts
I am just curious why your losing weight in the first place, was it from not eating?What did the doc say about losing weight also in the first place?Losing weight is not a physical part of IBS, unless someone is no eating right or enough, because of the food pain connection or "I eat and have digestive problems" connection.Have you thought about seeing a registered dietician to help?
 

·
Registered
Joined
·
182 Posts
You might be able to get your doc to prescribe something like ensure to have between each meal, they made me a bit queasy and are made primarily from milk protein but are lactose free. They are completely balanced nutritionally, when my weight was rock bottom and I came off the nasal gatric tube I had to have 4 of these a day plus meals and it really helped increase my weight, I couldn't have dome it any other way. Obviously the more nutrition you can get from actual food the better but supplementing the diet with ensure or fortisip is an excellent fallback if the ingredients don't cause too many problems. Maybe try one a day to start with. My bowel was such a disaster at the time (still is) that for me they didn't seem to make that much difference to my gut which was going to go haywire whatever went down, but they did help me put on weight which was crucial. You may find you tolerate them ok...worth a try. Good Luck
 

·
Registered
Joined
·
182 Posts
You might be able to get your doc to prescribe something like ensure to have between each meal, they made me a bit queasy and are made primarily from milk protein but are lactose free. They are completely balanced nutritionally, when my weight was rock bottom and I came off the nasal gatric tube I had to have 4 of these a day plus meals and it really helped increase my weight, I couldn't have dome it any other way. Obviously the more nutrition you can get from actual food the better but supplementing the diet with ensure or fortisip is an excellent fallback if the ingredients don't cause too many problems. Maybe try one a day to start with. My bowel was such a disaster at the time (still is) that for me they didn't seem to make that much difference to my gut which was going to go haywire whatever went down, but they did help me put on weight which was crucial. You may find you tolerate them ok...worth a try. Good Luck
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #10 ·
Eric,The weight loss resulted because of a very severe flare-up of IBS-D. I had watery diarrhea 8-10 times a day, every day for about 2 months. I then got to the point where I just couldn't eat...everything would come right back out within 15 minutes of eating...undigested. For about 2 weeks, all I ate was oatmeal in the morning, and toast. I was trying to do the BRAT diet to get the diarrhea to stop. I tried the calcium (lnappe's suggestion), but I couldn't tolerate the increased gas it gave me. I finally was able to get the doctor to prescribe meds for me. I tried Elavil first, since I had been on it previously, and it worked pretty good for about 5 years. But, it did not help...actually made the pain, cramping, etc, worse. So, finally, I was put on Levsin SL. With the first dose, the cramping, pain, and diarrhea stopped. By this time, I had lost 15 pounds. My weight has been pretty steady since then. The doc didn't say much about the weight loss, cause i told him that I was afraid to eat, cause of all of the diarrhea. he just said this last time I was in the office (12/6), that I was dangerously thin. No suggestions on what to do, other than to drink milkshakes...well, can't do that...I am lactose intolerant.I recently was put on Synthroid, and I have lost another 2 pounds.All of my labs,tests, etc., have been normal, except for the TSH (thyroid stimulating hormone). It was elevated, hence the reason for the Synthroid.Now, what do I do?MJ
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #11 ·
Eric,The weight loss resulted because of a very severe flare-up of IBS-D. I had watery diarrhea 8-10 times a day, every day for about 2 months. I then got to the point where I just couldn't eat...everything would come right back out within 15 minutes of eating...undigested. For about 2 weeks, all I ate was oatmeal in the morning, and toast. I was trying to do the BRAT diet to get the diarrhea to stop. I tried the calcium (lnappe's suggestion), but I couldn't tolerate the increased gas it gave me. I finally was able to get the doctor to prescribe meds for me. I tried Elavil first, since I had been on it previously, and it worked pretty good for about 5 years. But, it did not help...actually made the pain, cramping, etc, worse. So, finally, I was put on Levsin SL. With the first dose, the cramping, pain, and diarrhea stopped. By this time, I had lost 15 pounds. My weight has been pretty steady since then. The doc didn't say much about the weight loss, cause i told him that I was afraid to eat, cause of all of the diarrhea. he just said this last time I was in the office (12/6), that I was dangerously thin. No suggestions on what to do, other than to drink milkshakes...well, can't do that...I am lactose intolerant.I recently was put on Synthroid, and I have lost another 2 pounds.All of my labs,tests, etc., have been normal, except for the TSH (thyroid stimulating hormone). It was elevated, hence the reason for the Synthroid.Now, what do I do?MJ
 
1 - 11 of 11 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top